Colorado, 2005

Cold in Colorado, December 4 to 19, 2005

December 4 to 19, 2005 · NWS GJT · 15 events in 15 counties and zones

Arctic air spilled down mainly into the lower elevations of western Colorado in early December and remained trapped for about two weeks. Overnight low temperatures dropped below zero Fahrenheit throughout the area, with many locations breaking all-time record cold readings for particular days.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Arctic air spilled down mainly into the lower elevations of western Colorado in early December and remained trapped for about two weeks. Overnight low temperatures dropped below zero Fahrenheit throughout the area, with many locations breaking all-time record cold readings for particular days. Even the high temperatures were very cold at some locations, including Gunnison where the maximum reading on December 8th was a frigid 15 degrees below zero Fahrenheit. Some of the coldest temperatures (in Fahrenheit) recorded in western Colorado during this time period included minus 39 degrees at Crested Butte, minus 37 degrees at Gunnison, minus 23 degrees at Yampa, and minus 20 degrees near Meeker. Frozen water pipes burst in many areas resulting in water damage to numerous homes and businesses. The exact amount for the cost of repairing the damage likely exceeds a hundred thousand dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 4, 5:41 PM MST, 2 hours 19 minutes earlier.

Area forecast discussion, Dec 4, 5:41 PM MST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
541 PM MST SUN DEC 4 2005

UPDATED TO REMOVE WINTER STORM HEADLINE. SNOWFALL IS DECREASING AND A
GOOD CLEARING LINE IS SPREADING ACROSS MOFFAT COUNTY AT SUNSET...
THUS THE WINTER STORM WARNING FOR ZONES 4 AND 13 HAS BEEN CANCELLED.
NO OTHER CHANGES TO THIS AFD.

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
A COLD AIRMASS REMAINS OVER THE AREA IN STRONG NORTHWEST FLOW THIS
AFTERNOON. VERY COLD AIR ALOFT OF MINUS 35 CELSIUS AT 500MB PER THE
MORNING GJT SOUNDING IS RESULTING IN STEEP LAPSE RATES AND CONVECTIVE
SNOWS THIS AFTERNOON. PORTIONS OF THE CENTRAL AND NORTHERN
MOUNTAINS OF WESTERN COLORADO WILL LIKELY ACCUMULATE 2-4 INCHES OF
SNOW THIS AFTERNOON WITH THE COMBINATION OF OROGRAPHIC FORCING AND
HEAVY CONVECTIVE SHOWERS. SHOWERS WILL DIMINISH EARLY THIS EVENING
WITH THE LOSS OF SURFACE HEATING AND SUBSIDENCE WILL DEVELOP OVER
THE AREA ON THE BACK SIDE OF A SHORTWAVE TROUGH CURRENTLY MOVING
ACROSS THE AREA. NORTHERN MOUNTAINS NEAR THE DIVIDE MAY PICK UP SOME
ACCUMULATIONS TONIGHT AS NORTHWEST FLOW CONTINUES BUT NOT SIGNIFICANT
ENOUGH TO WARRANT EXTENDING HEADLINES. CURRENT TEMPERATURES RUNNING
SEVERAL DEGREES COLDER THAN YESTERDAY AT THIS TIME. WITH DIURNAL
CLOUDS DIMINISHING THIS EVENING WE HAVE THE MAKINGS FOR A COLD NIGHT
ACROSS THE AREA WITH SUB ZERO TEMPERATURES ACROSS THE HIGH ELEVATIONS
AND SINGLE DIGITS TO LOW TEENS FOR THE LOWER VALLEYS.

NO SIGNIFICANT CHANGES TO THE FORECAST MONDAY THROUGH TUESDAY.
NORTHWEST FLOW TO DOMINATE ACROSS THE AREA WITH BELOW NORMAL
TEMPERATURES CONTINUING. OROGRAPHIC SNOWS WILL CONTINUE ACROSS THE
NORTHERN MOUNTAINS NEAR THE CONTINENTAL DIVIDE WITH ACCUMULATIONS IN
THE 1-3 INCH RANGE ACROSS FAVORED NORTHWEST SLOPES FOR 12 HOUR
PERIODS MONDAY AND AGAIN MONDAY NIGHT. SHOWING INCREASED POPS FOR
TUESDAY WITH POTENTIAL FOR BETTER FORCING AND A SHOT OF COLDER AIR AS
A SHORTWAVE EMBEDDED IN NORTHWEST FLOW MOVES OVERHEAD. LINDQUIST

.LONG TERM (TUESDAY NIGHT THROUGH SATURDAY)...WE TRANSITION INTO A
LESS ACTIVE PERIOD AS A MALLEABLE REX BLOCK FORMS ALONG THE WEST
COAST. THE SOUTHERN AND CENTRAL ZONES WILL BE DRY WHILE THE NORTH
MAY STILL GET SOME LIGHT SNOW...BUT MUCH LESS THAN DURING THIS LAST
WEEK. THE 18Z MODELS COMING INTO BETTER AGREEMENT WITH THE NAM
SLOWING DOWN AND THE GFS SPEEDING UP.

TUESDAY NIGHT-WEDNESDAY: QUESTION REMAINS ON HOW MUCH ENERGY WILL
ROTATE AROUND THE FAR WESTERN PORTION OF THE HUDSON BAY LOW. THE
GFS IS FURTHER WEST AND SLOWER WITH THE NAM FASTER AND CLOSER TO THE
EC/UK...AND FAVORED HERE. NW-FACING SLOPES OROGRAPHIC SNOWS WILL
BEGIN TO DIMINISH IN THE NORTHERN MTNS AS COLD ADVECTION ENDS AND
NEAR SURFACE LAYER DRIES AND STABILIZES. IF GFS TIMING IS BETTER SNOW
MAY LAST INTO WEDNESDAY NIGHT BUT THIS IS NOT REFLECTED IN THIS
FORECAST.

THURSDAY-SUNDAY: CLOSED LOW FORMS ALONG THE WEST COAST AND SLOWLY
SINKS SOUTH AND FILLS THROUGH THE WEEK. WEAK RIDGE BUILDS IN OREGON
TO BRITISH COLUMBIA WHILE OPEN DISTURBANCES CLIMB OVER AND DIVE
PASSING TO OUR NORTH. THESE STAND A SLIGHT CHANCE OF SETTING OFF SNOW
SHOWERS IN THE NORTHERN MTNS BUT WITH WARM ADVECTION AND A LACK OF
JET SUPPORT...HAVE PULLED THE MENTION FOR NOW. OTHERWISE TEMPERATURES
SLOWLY MODIFY UP A FEW DEGREES EACH DAY.  RAMEY

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

TAL/JOE
Hazardous weather outlook, Dec 4, 5:46 PM MST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
546 PM MST SUN DEC 4 2005

COZ001>014-017>023-UTZ022>025-027>029-060100-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
546 PM MST SUN DEC 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TONIGHT.

SNOW SHOWERS WILL DECREASE OVERNIGHT FROM NORTHWEST TO SOUTHEAST
ACROSS THE MOUNTAINS OF WESTERN COLORADO. ADDITIONAL SNOWFALL OF ONLY
1 TO 3 INCHES IS EXPECTED...WITH THE HIGHEST ADDITIONAL ACCUMULATION
IN THE NORTHERN MOUNTAINS.

SCATTERED SNOW SHOWERS WILL CONTINUE OVER THE HIGHER VALLEYS OF
CENTRAL AND NORTHERN COLORADO...AND THE NORTHERN AND CENTRAL
MOUNTAINS OF EASTERN UTAH. MANY ROADWAYS WILL REMAIN ICY AND
SNOWPACKED...ESPECIALLY OVER THE HIGH MOUNTAIN PASSES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE CHANCE FOR SNOW WILL CONTINUE OVER THE NORTHERN MOUNTAINS ON
MONDAY...THEN SPREAD TO OTHER MOUNTAIN AREAS BY TUESDAY AND TUESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY AND TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT NEW SNOW AND WIND INFORMATION.

CUOCO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Animas River Basin

When
December 4, 8:00 PM MST to December 19, 8:00 PM MST
Where
Animas River Basin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Cold/Wind Chill, Central Colorado River Basin

When
December 4, 8:00 PM MST to December 19, 8:00 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Cold/Wind Chill, Central Gunnison and Uncompahgre River Basin

When
December 4, 8:00 PM MST to December 19, 8:00 PM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Property damage
$100,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

Cold/Wind Chill, Central Yampa River Basin

When
December 4, 8:00 PM MST to December 19, 8:00 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Cold/Wind Chill, Debeque to Silt Corridor

When
December 4, 8:00 PM MST to December 19, 8:00 PM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Cold/Wind Chill, Four Corners / Upper Dolores River Basin

When
December 4, 8:00 PM MST to December 19, 8:00 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

Cold/Wind Chill, Grand Valley

When
December 4, 8:00 PM MST to December 19, 8:00 PM MST
Where
Grand Valley forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Cold/Wind Chill, Lower Yampa River Basin

When
December 4, 8:00 PM MST to December 19, 8:00 PM MST
Where
Lower Yampa River Basin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

Cold/Wind Chill, Paradox Valley / Lower Dolores River Basin

When
December 4, 8:00 PM MST to December 19, 8:00 PM MST
Where
Paradox Valley / Lower Dolores River Basin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.294, -108.414 (the zone’s center; the record gives no point)

Cold/Wind Chill, Roan and Tavaputs Plateaus

When
December 4, 8:00 PM MST to December 19, 8:00 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Cold/Wind Chill, San Juan River Basin

When
December 4, 8:00 PM MST to December 19, 8:00 PM MST
Where
San Juan River Basin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

Cold/Wind Chill, Uncompahgre Plateau and Dallas Divide

When
December 4, 8:00 PM MST to December 19, 8:00 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Cold/Wind Chill, Upper Gunnison River Valley

When
December 4, 8:00 PM MST to December 19, 8:00 PM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Cold/Wind Chill, Upper Yampa River Basin

When
December 4, 8:00 PM MST to December 19, 8:00 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Cold/Wind Chill, West Elk and Sawatch Mountains

When
December 4, 8:00 PM MST to December 19, 8:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485873, 5485874, 5485875, 5485876, 5485877, 5485878, 5485879, 5485880, 5485881, 5485882, 5485883, 5485884, 5485885, 5485886, 5485887.